Saturday, February 07, 2015

The answer was in front of me the whole time...

A few weeks ago, I documented, just a little, the ongoing health saga that is my life.  Stomach problems, coughing problems, ultrasounds, HIDA scan and no possible solutions.

Well, I guess it's good when you finally start to figure your problems out.  I guess it's bad when your problems are caused by your health professionals and giving those professionals a little too much trust.

Flash back to three weeks ago - my blood pressure medication was up for a refill and, I refilled it.  I did however, go get it a day late, and missed a day of taking my pill.  I'm on a relatively low dose, had a low stress day, so I just went with it.  I regularly take all my pills in the mornings, and about 2 hours after I would have taken my bp pill, I realized I hadn't coughed all morning.  By the end of the day, when on a "normal" day I'd have coughed myself into gagging and dry heaving at least three times I hadn't coughed once.

Well, I smartened up (ha!) and when I went to pick up my refill the next day I talked to the pharmacist and asked if this pill could make me cough.  He said yes, that it could make me cough and cause a whole slew of other problems, and he wrote some instructions/recommendations on my receipt for me to talk to my doctor with.

Here is an important detail.  I had been on a medication called Linsopril in 2013.  It made me cough like a smoker with lung cancer.  I was on it for three months and in the fall of 2014 switched to a medication called Losartan.  It is significant to note that I assumed I was taking Losartan, and that it had started to make me cough, too.

Back to the story.  I quit taking my blood pressure medication.  I had an appointment with the doctor that prescribes said medication in two weeks and I figured that I could last two weeks without it.

Those two weeks started to take their toll and by Monday of this week, the day of my appointment, I wasn't doing so hot.  Persistent 5 day, moderate migraine headache, and major swelling in my hands and feet - about 5 lbs worth of water retention.  My head hurt, my hands couldn't turn my car key or do zippers on little kid jackets, and my feet were tingling.

I went to my appointment where, completely out of character, they kept me waiting 40 minutes; but that's a story for a different day.

By the time I was called back, I had 15 minutes for my appointment if I wanted to get Elliott from school on time.  We flew through my A1C, reading my meter, evaluating my insulin sliding scale.  My blood pressure came in at 157/98 so I figured that was as good a time as any to quickly bring up the problem with my medication and mentioned that I hadn't taken it for two weeks.  I was reprimanded, of course, but then my doctor told me that Losartan shouldn't be making me cough.  We talked back and forth about potential problems and I mentioned that I've only been taking 20 mg, and that's why I felt okay not taking the pill for two weeks.  She told me that Losartan only comes in 25 and 50 mg and that I was on 50.

Nothing was making sense so I pulled the note from the pharmacist out of my wallet.  I looked at his notes.  Then I looked at the flip side at the actual prescription information.  I had been taking Linsopril - not Losartan.

What the holly hannah hello nurse is going on?

We talked some more, I was furious and immediately put all my blame on the pharmacy for filling a very old prescription.  But, bigger than that, all the puzzle pieces came together.  I didn't know how long I'd been taking the wrong pill, but I was certain that THIS PILL was the culprit for everything that had been wrong with me in the last 6 months.

I left my appointment.  Furious.

I called Ross.  He was furious.

Waiting in line for Elliott at school I started looking up side effects of Linsopril.  The list was hefty and, in the last 6 months, minus erectile dysfunction, I'd had nearly every single side effect of that stupid pill from the most common to the very rare.  And, with more research, I discovered that people who had been taking this pill had the same sorts of stomach problems as me - resulting in gallbladder removals, intestinal surgeries, and misdiagnoses of Chrohn's disease.

I was so mad!

Here's where it gets more interesting.  Ross went to the pharmacy for me on Monday night to talk to them and get a medication history for me.  What he found floored me.  When my medications were all refilled in July 2014, my doctor's office - well, a substitute nurse at my doctor's office, somehow sent the wrong medication to the pharmacy and I'd been taking Linsopril (not Losartan) since July and I never looked closely enough at the label (the pills were the same shape and colors, depending on the generics used), to even question that it was the right (or the wrong) medication.

So, not only was I taking a pill that was making me horribly ill, I wasn't taking enough bp medication to even help me feel better.


So, the right medication was filled and I've been on it for a few days, with some pretty intense headaches as I adjust.  No one cares that I've had literal pain and suffering for months and months.  I have no recourse, not that I'd really be looking for any.




I guess I've learned a valuable lesson.

Read the labels and question everything.

No comments:


Related Posts with Thumbnails